News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Surgery Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Surgery Answers List

Forum Name: Surgery Topics

Question: Midazolam.


 Samuria - Sat Feb 11, 2006 7:36 pm

I am trying to get some information on Midazolam My partner had a umblical hernia operation under local anesthetic and was also given Midazolam. She weights 138 KG she was given 10mg of Midazolam at the start of the operation. I understood this was to be given 1mg at a time over 2 mins then wait 2min before giving anymore is this correct?

They gave here 10mg all in one go. After 50 mins her bp was
125/80 pulse 85 it then dropped to 100/30 pulse 39 and she passed out and had to be given Atropine it took them 6 mins to give her the Atropine. Later in the operation they gave her 2 mg Midazolam and 50 mins later again her bp and heart rate dropped.

Is the sudden drop of BP and pulse caused by the Midazolam? It seems to happen after 50 mins each time. Is she in danger of dieing ?

During the operation which should have lasted 30 mins but went on for 2.5 hours the pain relief didnt work and she was screaming in pain she said the pain was 10 times worse than having a baby but the was no anesthetist so they carried on. Could the drop in BP etc be a result of pain? Does it means she is allergic to Midazolam? They said it was a hard operation but there were no problems she was given a patch for the hernia.

They said if the put her to sleep she wouldnt wake up why?

Could she have been overdosed on Midazolam as they gave it her all in one go?

I hope you can help us with these answers as the hospital don't want to give us any answers. She is 34 years old with no other problems she has had 2 children
 R. Zein, Pharm D - Mon Feb 13, 2006 7:48 am

User avatar Dear Samuria

Midazolam is a very short-acting benzodiazepine. It is used for conscious sedation, anxiolysis, and amnesia during minor surgical or diagnostic procedures, as an anesthesia induction agent, or as an adjunct to regional anesthesia. Midazolam has a slow induction time and prolonged recovery time . The manufacturers label contains a black-box warning that describes the risk of respiratory arrest, the need for adequate personnel and equipment when administering midazolam, and the appropriate dose titration.

As far as for the dose,

Intravenous dosage:For Sedation and amnesia production:
Adults: The key is to titrate slowly to achieve the desired effect. The usual dosage range is between 1-5 mg IV given over a 2-minute period, immediately before the procedure. Initially, do not exceed 2.5 mg (or 1.5 mg for elderly, debilitated, or those receiving other CNS depressants). If an adequate response is not achieved after 2-minutes, titrate upward in small increments. A total dose of 5 mg is generally sufficient for normal healthy adults.

Midazolam can cause respiratory depression in 11% of patients after IM administration and 23% of patients after IV administration. Respiratory depression is most commonly manifested as decreased respiratory rate and reduced tidal volume. Apnea has been reported in 15% of patients.
Hypotension is frequently reported with parenteral midazolam use. So the drop in blood pressure that your friend had could be a side effect of midazolam, and this happens frequently.

As far as why you noticed the symptoms appeared after about 50 min, this could be related to the pharmaco-kinetics of the drug. The onset of action following IM and IV administration occurs in 5-15 minutes and 1.5-5 minutes, respectively. Maximum effects are seen in 20-60 minutes, and this is where this period that you have mentioned.

in fact pain usually triggers additional stress, and this usually causes increase in blood pressure due to increase in adrenaline. So , i do not think her pain could have caused this decrease in blood pressure. Remember that the two blood pressure readings you have mentioned are totally normal, and not considered "hypotension readings" per see.

Again, i do not think what your friend experienced is an allergic reaction to the drug, the drop is seen frequently in patients given this medicine. The fact that she wqas given more than 5 mg, could be due the fact that some patients require higher doses to induce sedation.

Thank you very much, and i hope she always feels better.
 Samuria - Mon Feb 13, 2006 5:19 pm

Part of the problem is they gave her the dose all in one go and not 1mg at a time. If they had given her 1mg at a time it would have taken 40 mins.

What effect would giving her this all in one go have and how would they know how much to give?

She says she screamed her head of with pain but the hospital deny this could the drug have made her unable to speak and show she was in pain? They do admit she was crying.

She had a drain left in her after the operation is this and indacation of anything?

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here